Alert archive / North Dakota / High Wind Warnings in 2019

High Wind Warning 2, NWS Bismarck, ND

June 27, 2019Grant County, North Dakota

NWS Bismarck, ND issued this high wind warning at Jun 27, 2019, 2:01 AM MDT for Grant County, North Dakota. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2019, 2:01 AM MDT (08:01 UTC)
Expired
Jun 27, 2019, 3:49 AM MDT
In force
108 min
Issued by
NWS Bismarck, ND

County Grant County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS73 KBIS 270801
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
301 AM CDT Thu Jun 27 2019

NDZ042-045-271100-
/O.NEW.KBIS.HW.W.0002.190627T0801Z-190627T1100Z/
Grant-Sioux-
Including the cities of Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
301 AM CDT Thu Jun 27 2019 /201 AM MDT Thu Jun 27 2019/

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT /5 AM MDT/ EARLY
THIS MORNING...

The National Weather Service in Bismarck has issued a High Wind
Warning, which is in effect until 6 AM CDT /5 AM MDT/ early this
morning. 

* TIMING...Through 6 AM CDT or 5 AM MDT.

* WINDS...Wind gusts as high as 65 mph.

* IMPACTS...Damage to trees, power lines, and property are
  possible with winds of this magnitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

EDWARDS
1 follow-up statement
329 
WWUS73 KBIS 270949
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
449 AM CDT Thu Jun 27 2019

NDZ042-045-271100-
/O.CAN.KBIS.HW.W.0002.000000T0000Z-190627T1100Z/
Grant-Sioux-
Including the cities of Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
449 AM CDT Thu Jun 27 2019 /349 AM MDT Thu Jun 27 2019/

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Bismarck has cancelled the High
Wind Warning. 

Strong winds behind a line of thunderstorms have dissipated.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Jun 26, 11:44 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 26, 11:44 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1244 AM CDT Thu Jun 27 2019

.UPDATE...
Issued at 1232 AM CDT Thu Jun 27 2019

SPC has issued a severe thunderstorm watch for our far southern
counties. Strong convection continues to track east across
northern and central SD early this morning. Still uncertain as to
how far north the strong convection makes it. Corfidi forward
propagation vectors are basically due east to just north of east.
Thus there appear to be some potential for some strong to severe
convection to cross the border during the overnight hours. As the
convection gets farther east, there appear to be some rather
strong capping to overcome, but the area remains quite unstable
aloft with some easterly low level flow to potentially maintain
convection. Updated text products have been sent.

UPDATE Issued at 1013 PM CDT Wed Jun 26 2019

Considerable uncertainty remains in severe-storm risk overnight
owing to midlevel capping based near 800 mb as sampled by the 00
UTC Bismarck and Aberdeen RAOBs. However, strong instability will
also develop northward into southern ND with continued low-level
moistening, with recent guidance suggesting MUCAPE on the order
of 3000 J/kg immediately along the ND/SD border region after 06
UTC. Some weakness in midlevel capping is also suggested by some
model guidance, supporting some potential for maintenance of a
severe MCS along the ND/SD border overnight thanks to favorable
low- and deep-layer wind fields. As of 03 UTC, a cold-pool-driven,
linear complex of storms has begun organizing in southeastern MT
and northeastern WY, and meso- beta element (Corfidi) downshear
propagation vectors would suggest this system will eventually move
slightly more northeast and thus could impact far southern ND.
However, both its maintenance and intensity will depend on the
magnitude of midlevel capping that exists on the ND side of the
border, which again is somewhat of an unknown based on observed
data and disparate model solutions. Thus, for the time being we
have made only small overall changes to the overnight forecast,
though we did expand the explicit mention of severe-storm risk
all the way east through Emmons, McIntosh, and Dickey Counties in
respect to the environment sampled by the 00 UTC Aberdeen RAOB.

UPDATE Issued at 702 PM CDT Wed Jun 26 2019

Little change was made to the gridded forecast with this update.
Extrapolation of strong to severe convection in south central MT
as of 2345 UTC suggests it could approach southwestern ND in the
05 to 07 UTC time frame, as CAMs have been simulating. Forecast
soundings in southwest and south central ND from 06 to 12 UTC
suggest moderate capping will exist around 850 mb for boundary-
layer-based parcels. That casts doubt on the potential for gust-
front-induced lifting associated with a linear convective complex
to maintain its intensity in ND. Even so, we continued mention of
severe storms in our forecast and messaging for now given an
environment characterized by effective shear of 30-40 kt, along
with moderate instability for parcels that originate above the
capping layer. The latter convection would likely tend to be less
organized with more of a marginal hail threat rather than the wind
threat which would accompany a persistent linear storm complex if
capping can be overcome or is weaker than modeled. Otherwise, the
storms currently in central MT may also reach northwestern ND
overnight, but we currently expect them to be sub-severe given
weak MUCAPE in that area.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 350 PM CDT Wed Jun 26 2019

The short term forecast is highlighted by a chance for severe
weather in southwest North Dakota overnight tonight.

North Dakota is still underneath an upper level ridge with height
rises producing a pleasant day across the area. Temperatures have
warmed to the upper 70s to low 80s with mostly sunny skies and
calm winds. A closed low is forecast to develop aloft over Montana
and Wyoming, with a surface low deepening around the same
location. This evening, high-resolution model guidance shows
convection forming along the Montana/Wyoming border before
eventually propagating eastward into the western Dakotas late this
evening and overnight.

This convection is expected to be strong, and possibly severe, although
there is still uncertainty due to storm mode and longevity once
convection crosses into the Dakotas. A frontal boundary is
forecast to set up in northern South Dakota, and with westerly
deep layer shear parallel to this boundary, storms are more likely
to have a linear mode once they into the forecast area. There is
a tight gradient of MUCAPE values similarly located to the
boundary, with 1000-1500 J/kg in far southern North Dakota and
2000-2500 J/kg just across the border in South Dakota. This,
coupled with 40 knots of 0-6 km bulk shear, sets up a decent
environment for severe convection. The linear storm mode hints at
an MCS producing a severe wind threat as it moves along the
boundary, but this could again be hindered by storm interaction in
the evening. The severe threat is generally limited to the far
southern counties in western and central North Dakota due to the
sharp decrease in instability to the north. Convection will
progress eastward overnight and chances for precipitation will
lessen through the morning, before clearing out for most of the
day on Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 350 PM CDT Wed Jun 26 2019

The extended forecast is highlighted by warm and humid weather,
along with multiple chances for showers and thunderstorms. Severe
weather is most likely Thursday night through Saturday.

Upper level ridging stays in place for Thursday and Friday, with
southerly flow continuing to advect moist air into western and
central North Dakota. A similar situation is expected Thursday
night, with a low-level jet forecast to develop and help
propagate convection from Montana into northwestern North Dakota.
Model guidance is still pretty inconsistent between runs and
between each other with timing and speed of convection. Higher
CAPE values are more northerly compared to tonight, with deep
layer shear again around 35-40 knots. Severe threat will be
dependent on storm mode and development, as discrete cells in
Montana could turn into a more MCS/bowing system once it passes
over into North Dakota, again leading to a primarily wind threat.

Similarly, the storm threat will end Friday morning before
clearing out for the majority of the day. Again looking at
convection forming in Montana Friday afternoon, moving into
western North Dakota late Friday evening into the overnight hours.
As moisture continues to increase, so does instability, with
widespread 2000-3000 J/kg of CAPE available and coupled with 40
knots of deep layer shear. However, threats will be dependent on
storm mode, and there is still uncertainty at this time.

Saturday, the threat of severe thunderstorms is due to a frontal
passage, with convection possible in the afternoon and evening due
to plenty of moisture present and a favorable shear/instability
profile. An additional threat on Saturday is heat index values in
excess of 100 degrees in southeast North Dakota, due to surface
temperatures in the low 90s and high dew points.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1232 AM CDT Thu Jun 27 2019

Mainly VFR conditions expected through the forecast period. Kept a
VCTS along southern TAF sites. For now we did not mention thunder
as there remains some uncertainty in how far north convection will
make it, but will continue to monitor. Possibility of a MVFR
ceiling/vsby in a thunderstorm for southern TAF sites. Otherwise,
after convection exits this morning, expect VFR conditions
through the remainder of the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...TWH
Hazardous weather outlook, Jun 26, 11:09 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1209 AM CDT Thu Jun 27 2019

NDZ001>005-009>013-017>023-025-031>037-040-043-280515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Bowman-
1209 AM CDT Thu Jun 27 2019 /1109 PM MDT Wed Jun 26 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, but severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are forecast Thursday through
the weekend. The greatest risk of severe weather will be Thursday
night, Friday night, and Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

NDZ041-042-044>048-050-051-280515-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1209 AM CDT Thu Jun 27 2019 /1109 PM MDT Wed Jun 26 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms may move eastward across far southwest and south
central North Dakota tonight. Isolated severe thunderstorms are
possible with a risk of large hail to quarter size and damaging
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are forecast Thursday through
the weekend. The greatest risk of severe weather will be Thursday
night, Friday night, and Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

TJK

In the hours before

Special weather statement, Jun 26, 11:38 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1138 PM MDT Wed Jun 26 2019

NDZ040-041-043-044-270630-
Hettinger ND-Adams ND-Slope ND-Bowman ND-
1138 PM MDT Wed Jun 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOWMAN...
SOUTHWESTERN HETTINGER...SOUTHEASTERN SLOPE AND WESTERN ADAMS
COUNTIES UNTIL 1230 AM MDT...

At 1138 PM MDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Table Mountain to 6 miles south
of Hettinger. Movement was north at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Bowman, Hettinger, Scranton, Reeder, Griffin, Bucyrus, Gascoyne,
Bowman Haley Dam and Buffalo Springs.

A Severe Thunderstorm Watch remains in effect until 600 AM MDT for
southwestern North Dakota.

LAT...LON 4595 10360 4629 10363 4630 10248 4595 10252
TIME...MOT...LOC 0538Z 198DEG 18KT 4599 10360 4591 10258

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:38 PM MDTSpecial Weather StatementBISAdams, Bowman52 min
Jun 27, 1:02 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux43 min

Nearby

High Wind Warnings in North Dakota, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.